Back to Ask the Diabetes Team Ask the Diabetes Team

From Florida, USA:

My daughter (age 18) has had Type 1 diabetes since age 8. She weighs about 110 pounds. When she takes insulin she swells up. Right now she is working hard to control her diabetes, but when she increases the insulin level only a few units she will start to swell. The pain from the swelling is enough to make her want to give up. Right now she is only taking 10 R and 7 N 2 times a day. This is causing her to swell.

A few years ago we spent 8 months trying to find out why she was swelled up. We went from doctor to doctor. All were no help, and some told her she was lazy and needed to exercise. (At that time she was exercising 2x a day for 40 minutes.) We ended up at the clinic where they diagnosed the problem after only two visits. She cut down her insulin and the swelling disappeared over the next three months. The problem now is that she can't take enough insulin to stay in control and not swell up. We are desperate. Can you help?


People who take more insulin than they need to control the blood sugars may develop "swelling" due to either retention of water or excess fat accumulation. You said your daughter is 110 pounds, but did not mention her height, so I don't know if she is thin or not for her height.

If someone has been in very poor control and then improves the control over a short period, they can also swell.

You say your daughter takes 10 units of regular and 7 of NPH twice daily. Although there is a wide variation in insulin requirements, most individuals who take regular and NPH twice daily take approximately twice as much insulin in the morning compared to the evening. Also, it is somewhat unusual to take more regular than NPH at the same time, especially in the morning. The higher doses of regular work longer and may be significantly overlapping the NPH time of action.

Perhaps your daughter needs to change the proportions of the insulins to improve her control rather than increase the total dose. Although this is not a large dose for an adult, she may be able to take a slightly lower dose if she changes the amounts of the individual insulins and may obtain better control.

You should also keep in mind, that if she is having low blood sugars or rapid drops in blood sugar levels, the blood sugar may bounce up higher several hours later and stay high for up to 3 days (rebound hyperglycemia or Somogyi effect). You must be careful not to increase the insulin if this is the case, but actually lower, or rearrange the insulin to avoid low blood sugars or rapid drops in blood sugars.

I strongly suggest you find an endocrinologist you can work closely with to find the optimal insulin dose. It may take some "trial and error" before you figure out what works best.


Original posting 4 Oct 96


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:08:52
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.